Can Statins start to cause painful side effects after taking them for a few years?
Yes, muscle wasting is a known side effect from statin use. Monitoring of LFT’s (Liver function studies) and CK enzymes are necessary to watch for decline of liver and muscle wasting that affects the legs mostly with cramping, fatigue, weakness. It can happen at any time, that is why periodic blood work is indicated to assess Liver function. FACT: An FDA approved statin called Baycol was recently pulled off the market due to serious side effects and even deaths. Two of the most troubling statin side effects include extreme muscle pain and muscle disease (statin induced myopathy), and serious liver problems. According to an article in USA Today, a consumer watchdog group known as Public Citizen linked “72 fatal and 772 non-fatal cases of muscle breakdown (rhabdomyolysis) to all six of the statins sold between October 1997 and December 2000.” Their research also revealed 29 earlier deaths. Because of its effects on liver enzymes, statin side effects may include liver problems. Therefore,